Alert archive / Colorado / Areal Flood Advisories in 2016
Areal Flood Advisory 39, NWS Pueblo, CO
NWS Pueblo, CO issued this areal flood advisory at Aug 9, 2016, 3:52 PM MDT for Lake County, Colorado. It was in force for 113 min.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2016, 3:52 PM MDT (21:52 UTC)
- Expired
- Aug 9, 2016, 5:45 PM MDT
- In force
- 113 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Lake County, CO
The radar
The Grand Junction radar (KGJX), 162 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at Aug 9, 2:42 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 9, 2:42 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 242 PM MDT TUE AUG 9 2016 .SHORT TERM...(This evening through Wednesday) Issued at 229 PM MDT Tue Aug 9 2016 ...Monsoon strengthens late Wednesday... Dry air has moved in aloft with SW flow today, as dewpoints in the 30s and 40s attest to over the western portion of the CWA. Still some low 60s lingering over the eastern Plains. Storms will continue to be somewhat sparse today. Main concern will be some locally heavy rainfall, due to slow storm motions, and especially over the mtn areas. Recent trends in high res models has been to shift the focus of convection late this afternoon and eve over the Plains south of highway 50...along with a more limited cluster of storms moving through the Pikes Peak region by late afternoon or evening. All areas should see convection wind down significantly after about 06Z tonight. Tomorrow, will begin to see deeper moisture move nwd as the monsoon picks up some steam thanks to subtropical convection and the short wave trough moving into the inter-mtn region. Will be another warm day as temps top out in the mid 90s over the Plains. Storms should pick up in coverage and intensity by late afternoon, especially over the SW Mountains and areas south of Highway 50. Could potentially see a strong to severe storm late in those areas, but the main round of storms will likely hold off til Wed evening or overnight. Rose .LONG TERM...(Wednesday night through Tuesday) Issued at 229 PM MDT Tue Aug 9 2016 Subtropical moisture ahead of Javier will advect northward into southern CO Wednesday night and Thursday ahead of approaching western U.S. upper trof. Will continue to see an uptick in thunderstorms across the area once again...particularly over the mountains where locally heavy rainfall will become more of a threat. Majority of the plains appear to lack low level moisture early on Thursday...but as northern stream trof ejects eastward along the U.S/Canadian border...a front will drop southward into southeast Colorado Thursday night. Convection could continue through Thursday night across the plains as the front advances southward. Still some uncertainties as to how quickly low level moisture returns behind the front...with NAM12 immediately moistening sfc dews into the upper 50s and lower 60s...compared to GFSs lower 50s. EC sides more with the Nam12...so hunch is this may be the more correct solution. May even have to be concerned with strong convection persisting past midnight across the plains given the potential for descent CAPE and forcing with the upper trof. Friday is shaping up to be the more active day for the southeast mountains and plains. Could be a potential severe weather day as low level easterly flow beneath northwest flow aloft will yield 0-6 km shear in the 40 kt range. For now...CAPE is the variable in question with EC more aggressive than GFS. Conceptually though this type of pattern is pretty typical for summer time severe weather for the plains. Plan to go with scattered pops for the southeast mountains and plains Thursday night through Friday night. Locally heavy rainfall and the potential for flash flooding will escalate these days across the eastern half of the forecast area. Meanwhile for the western mountain areas...northwest flow over the area will shunt the best moisture off to the southeast so thunderstorms should be less widespread along the Continental Divide. Saturday looks fairly similar to Friday with another disturbance dropping down in northwest flow...and interacting with residual moisture in easterly upslope flow across the plains. Deep layer shears should still be supportive of strong to severe thunderstorms depending on the magnitude of the low level moisture. Atmosphere dries out some for Sunday through early next week. This should tail back thunderstorm chances to mainly isolated coverage over and near the mountains each afternoon and evening. -KT && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 229 PM MDT Tue Aug 9 2016 Latest high res forecast guidance is shifting the greater coverage of storms to areas south of highway 50, and over portions of the Pikes Peak region early this evening. Will leave VCTS in the KCOS TAF for now, although the probability is looking a little less likely. All storms should wind down after about 05-06Z this evening. Tomorrow, storm activity will be picking up as moisture begins moving northward into Southern Colorado. Could see some strong to possibly svr storms late in the day, generally after 00Z. This increased storm coverage could potentially last through the night and the increased storm coverage along with potential impacts to the TAF sites is expected to last through Saturday. Rose && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...ROSE LONG TERM...KT AVIATION...ROSE
Hazardous weather outlook, Aug 9, 12:34 PM MDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 1234 PM MDT TUE AUG 9 2016 COZ058>089-093>099-100645- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1234 PM MDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STORMS WILL PRIMARILY IMPACT THE MOUNTAINS THIS AFTERNOON, AND WILL GENERALLY BE ISOLATED IN COVERAGE. PRIMARY STORM THREATS TODAY WILL BE LIGHTNING, WIND GUSTS TO AROUND 45 MPH, LOCALLY HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. MOST STORM ACTIVITY SHOULD WIND DOWN BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY INCREASING MONSOONAL MOISTURE ON WEDNESDAY WILL BRING AN INCREASED CHANCE OF THUNDERSTORMS TO THE FORECAST AREA, AND ESPECIALLY TO THE MOUNTAINS. IN ADDITION TO LIGHTNING AND GUSTY WINDS, LOCALLY HEAVY RAIN WILL BECOME A CONCERN. STARTING ON THURSDAY AND LASTING THROUGH SATURDAY, AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH INCREASING MOISTURE AND UPSLOPE FLOW AT THE LOWER LEVELS. THIS WILL PRODUCE AN ENHANCED CHANCE FOR THUNDERSTORM ACTIVITY TO THE REGION, ESPECIALLY ACROSS THE EASTERN MOUNTAINS AND PLAINS. PERIODS OF HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING ACROSS AREA BURN SCARS WILL BE THE MAIN CONCERNS, ESPECIALLY ON FRIDAY AND SATURDAY. BY SUNDAY, HIGH PRESSURE STARTS TO BUILD BACK INTO THE REGION, RESULTING IN DECREASED STORM CHANCES THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN COLORADO. 44/44
In the hours before
Special weather statement, Aug 9, 1:32 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT TUE AUG 9 2016
COZ060-064>066-069-092015-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
132 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 215 PM MDT...
AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH PASS...OR 30 MILES SOUTHEAST OF GUNNISON...MOVING
NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SARGENTS AND NORTH PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3843 10642 3842 10633 3823 10618 3807 10661
3823 10673
TIME...MOT...LOC 1932Z 238DEG 16KT 3819 10659
KTSpecial weather statement, Aug 9, 3:36 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT TUE AUG 9 2016
COZ058>060-092215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT CO-
336 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 415 PM
MDT...
AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TURQUOISE LAKE...OR 53 MILES EAST OF GLENWOOD SPRINGS...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEADVILLE...FREMONT PASS...TURQUOISE LAKE...
LEADVILLE NORTH AND CLIMAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3935 10636 3936 10630 3935 10628 3938 10622
3938 10618 3937 10615 3934 10614 3931 10618
3927 10619 3918 10640 3924 10649 3926 10648
3930 10650 3931 10648 3932 10643 3935 10643
3938 10640
TIME...MOT...LOC 2136Z 222DEG 15KT 3927 10638
HODANISHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:07 PM MDT | Special Weather Statement | PUB | Crowley | 38 min |
| Aug 8, 6:29 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| Aug 8, 7:00 PM MDT | Special Weather Statement | PUB | Bent, Kiowa | 45 min |
| Aug 8, 7:34 PM MDT | Special Weather Statement | PUB | Prowers | 41 min |
| Aug 8, 8:27 PM MDT | Special Weather Statement | PUB | Baca, Prowers | 48 min |
| Aug 9, 1:32 PM MDT | Special Weather Statement | PUB | Saguache | 43 min |
| Aug 9, 3:36 PM MDT | Special Weather Statement | PUB | Lake | 39 min |
Nearby
Areal Flood Advisories in Colorado, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.